Get your Health question answered in 3 easy steps

194 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

How can sleeplessness, anxiety, depression, lethargy and nightmares be treated after discontinuing Celexa?

Answered by
Owl Image
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2181 Questions

Question
Hi there. I was on Citalopram(Celexa) for 9 months. The last 5 months of this 9 month period were spent tapering off from 20 mg down to zero. I have been totally off of this medication for just over 2 weeks now. The brain zaps and dizziness have decreased quite substantially however the following discontinuance symptoms persist....trouble falling asleep, slight anxiety, odd nightmares, consistent moderate depression, lethargy, head pressure. I am wondering if this is normal and generally, for what length of time can I expect these symptoms to continue? How long does it usually take before the Serotonin level increases back to normal? I am hoping that the SSRI did not do permanent damage to my brain. Any words of reassurance would be much appreciated.Thank you.
Tue, 29 May 2018 in Mental Health
 
 
Answered by Dr. Alexander H. Sheppe 1 hour later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

You may be confusing discontinuation symptoms with anxiety symptoms. Trouble falling asleep, slight anxiety, odd nightmares, consistent moderate depression, lethargy, head pressure -- these are all symptoms of anxiety and depression. You may need treatment with a different antidepressant medication, or with therapy. These symptoms may improve with treatment for anxiety and depression.

Dr. Sheppe
Above answer was peer-reviewed by
 
premium_optimized

The User accepted the expert's answer

Share on